Jan 13, 2014 - 11:05 am
Howdy all! If you remember from my last post my doctor started me on Revlimid (25mg) because he saw a slight uptick in cancer activity in two small areas. I was ready for stem cell transplant however the doctor said they prefer the cancer to be decreasing in activity if not non-existant. I've already had a ton of chemo (2 R-CHOP, 3 R-DHAC, 2 R-ICE) so he put me on the Revlimid that has been shown to be effective against my sub-type of DLBCL (which I think is 'non-germ centered'--but can't remember exactly). This is an oral pill I take for 21 days with 7 days rest. The doctor wants to do 2 cycles. It does 3 things: fights the cancer directly, cuts off the blood supply to the cancer, and encourages the body to fight the cancer.
I just finished my first 21 day cycle. The side effects for the first two weeks were pretty mild. I had some middle back pain that was to be expected. It would happen in the middle of the night (about 5 hours after I took the pill) and last about 1-2 hours. Normally, popping an oxycodone solved the problem. Things got a little strange from day 15-21. I started having chest pain last week and the oxycodone wasn't making a dent (and the pain was odd--if I laid still; no problem--if I rolled to my side or stood up; pain for about a minute then gone). This drug can cause blood clots so they had me come in Wednesday night for a CT scan (negative for clots). EKG and blood work showed no cardiac issues. I saw my oncologist the next morning and mentioned that several nodes in my chest had increased in size. He reminded me that this drug commonly causes "tumor flares". Basically, as the drug encourages your body to fight the cancer, all those white cells crowd into the lymph nodes (where the cancer is). This causes them to increase in size...become uncomfortable...even hurt pretty bad. Sure enough...that's what was happening to me.
As of today, there is just one node near the top of my neck that's a little sore. The chest pain is gone. The only other thing I noticed was that fatigue was pretty bad yesterday. I think I fell asleep 4-5 times during the football games.
Oh...I also figured out that drinking two beverages a day containing caffine will cause 'the runs' with this drug.
Hope this helps someone else who might be taking this drug (this drug is normally used for patients with MM and MDS).